Benzocaine topical teething products may be fatal

Posted on May 3, 2011 by

0


Parents and grandparents beware: read this if your baby or grandchild is teething..it could save their life..

Methemoglobinemia is a rare, but serious condition in which the amount of oxygen carried through the blood stream is greatly reduced. In the most severe cases, methemoglobinemia can result in death. Patients who develop methemoglobinemia may experience signs and symptoms such as pale, gray or blue colored skin, lips, and nail beds; headache; lightheadedness; shortness of breath; fatigue; and rapid heart rate. Methemoglobinemia has been reported with all strengths of benzocaine gels and liquids, and cases occurred mainly in children aged two years or younger who were treated with benzocaine gel for teething. The signs and symptoms usually appear within minutes to hours of applying benzocaine and may occur with the first application of benzocaine or after additional use. The development of methemoglobinemia after treatment with benzocaine sprays may not be related to the amount applied. In many cases, methemoglobinemia was reported following the administration of a single benzocaine spray.

RECOMMENDATIONS:

  • Benzocaine products should not be used on children less than two years of age, except under the advice and supervision of a healthcare professional.
Tagged: , ,
Posted in: food recalls, kitchen